Format

Send to

Choose Destination
See comment in PubMed Commons below
Bone Marrow Transplant. 2006 Jan;37(1):81-8.

Effects of various antireabsorptive treatments on bone mineral density in hypogonadal young women after allogeneic stem cell transplantation.

Author information

  • 1Department of Molecular and Clinical Endocrinology and Oncology, Federico II University of Naples, Naples, Italy.

Abstract

Ovarian failure after allogeneic stem cell transplant (allo-SCT) is an important risk factor for development of osteoporosis. We investigated the effects of various antiresorptive treatments in long-term surviving females with ovarian failure after allo-SCT. A total of 60 women with osteoporosis or osteopenia were divided randomly into four groups of 15 women each. Group 1 was treated with calcium and vitamin D alone, group 2 received the same treatment in combination with hormone replacement therapy (HRT), group 3 received risedronate (35 mg weekly, orally for 1 year) and group 4 zoledronic acid (3 monthly doses of 4 mg (intravenous)). All groups were similar for age, body mass index, underlying disease and time elapsed from transplant. Lumbar and femoral bone mineral density (BMD) were measured at baseline and after 12 months, together with serum osteocalcin and urinary hydroxyproline. At 12 months, a significant decrease in lumbar and femoral BMD was observed in group 1 and a milder decrease in group 2. Risedronate treatment increased significantly lumbar BMD and prevented bone loss at the femoral neck. Zoledronic acid increased significantly both lumbar and femoral BMD. In groups 3 and 4 the hydroxyproline excretion was significantly reduced, while osteocalcin mildly increased only in group 4. In conclusion, bisphosphonate administration is useful to prevent and treat bone demineralization in young adult women after allo-SCT.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk